I had a dyskinesia reaction to Geodon, which my doctor put me on to help the mania. It was like a rave party in my body. My legs and hands were spasming so bad people around me thought I was having a full blown grand mal seizure. I kept saying ti didn’t feel epilepsy-like. I was still fully conscious and understanding everything around me, I juts couldn’t stop the twitching. It was really weird. So off I went to hospital where I stayed for the night. Then I went home. Then I went back and stayed another night – and that’s when the casualty doctor figured I was having some kind of reaction and gave me a drug to counteract the geodon in my system.
I felt as high as kite after that. I had no clue what was going on around me for a few days. My mom was furious, how can a drug that’s supposed to help you actually CAUSE so much more damage?
So I decided I didn’t want to be on those meds, went back to hospital and stayed for about 2 days, just flushing all the drugs out my system with enough saline solution that I had to pee every hour. I also got a range of tests done, MRI, catscan, another eeg. And, well, I don’t have a brain tumour or anything (yay!) just the epilepsy…the electric pulses in my brain werk nie so lekker nie (afrikaans for my brain is fucked up). I was glad there is nothing hugely neurologically wrong of course. But I was bummed about having to change my psych meds. I’m now back on zyprexa. That little white pill that knocks you out and “makes you eat like a horse” (my doctors words!)
I’ve already gained about 2 kg and it hasn’t even been a month yet. Sigh. I mean it’s not too bad, I’m short, I weighed 51 kg about, I needed to put a bit of extra weight on. BUT I don’t want it to carry on! I’m way to vain for that shit.
Anyway, I found some cool info on dystonia/dyskinesia reactions. Read if interested:
A number of drugs are capable of causing dystonia. In most cases, people develop an acute dystonic reaction resulting after a one-time exposure. Symptoms may include intermittent spasmodic or sustained involuntary contractions of muscles in the face, neck, trunk, pelvis, and extremities. The symptoms are usually transient and may be treated successfully with medications such as Benadryl (diphenhydramine).
Another type of drug-induced dystonia is called tardive dystonia. Tardive dystonia is a form of tardive dyskinesia, which includes involuntary movements that resemble multiple movement disorders. The term tardive means “late” to indicate that the condition occurs some time after drug exposure, and the terms dyskinesia and dystonia describe the types of movements involved. Tardive dyskinesias are neurologic syndromes caused by exposure to certain drugs, namely a class of medications called neuroleptics which are used to treat psychiatric disorders, some gastric conditions, and certain movement disorders. The amount of exposure to such drugs varies greatly among patients. Tardive dystonia and dyskinesias may also develop as a symptom of prolonged treatment with levodopa in some Parkinson’s disease patients.
Drugs belonging to this class of neuroleptics include (trade name listed in parenthesis): Acetohenazine (Tindal), amoxapine (Asendin), chlorpromazine (Thorazine), fluphenazine (Permitil, Prolixin), haloperidol (Haldol), loxapine (Loxitane, Daxolin), mesoridazine (Serentil), metaclopramide (Reglan), molinndone (Lindone, Moban), perphanzine (Trilafrom, Triavil), piperacetazine (Quide), prochlorperzine (Compazine, Combid), promazine (Sparine), promethazine (Phenergan), thiethylperazine (Torecan), thioridazine (Mellaril), thiothixene (Navane), trifluoperazine (Stelazine), triflupromazine (Vesprin), and trimeprazine (Temaril).
Symptoms may develop after weeks or years of drug exposure. Both tardive dystonia and other tardive dyskinesias typically involve (but are not necessarily limited to) the muscles of the face. Symptoms may also include muscle spasms of the neck, trunk, and/or arms.
The movements typical of tardive dystonia are generally slower and more sustained than other dyskinesias, though the presence of a dystonic tremor in opposition to the main dystonia movement may cause a more rapid appearance of movement. Dyskinesias are usually characterized by quick, jerking movements that may include grimacing, tongue protrusion, lip smacking, puckering, and eye blinking. The arms, legs, and trunk may also be involved. Movements of the fingers may appear as though the individual is playing an invisible guitar or piano.
The frequency and pattern of movements may fluctuate. The predominant condition (for example if symptoms are mostly dystonic) will usually dictate the course of treatment.
(Not mine! Taken from http://www.dystonia-foundation.org/pages/more_info/76.php)
It’s funny how meds made to help you can actually hurt you more. I was on the geodon since October then all of a sudden the reaction just cropped up. It sucks, I liked that medication. Just not the rave party in my muscles.
Oh well, it’s all a process of trying and failing I guess. Finding what works for you. I wish I didn’t have to use the Zyprexa, but my doc and I agreed I need to be on a anti-psychotic. Rather that then another trip to crazyland.
Peace and Love to everyone 🙂